Eps

  1. Has anyone seen EPS from Geodon? I work at an inpatient facility and have seen 5 cases of EPS in children and adolescents from being on Geodon. On two occasions the psychiatrist believed the patients were malingering. This really upset me because I do not believe these children were faking their symptoms. e.g. uncontrollable tongue movement, drooling, involuntary movement of eyes gazing upwards, and nucchal rigidity. I was very angry, yesterday as the doctor believed our 10-year-old patient was faking symptoms. Would not prescribe anything. Times like these are so frustrating, when you can't do antyhing for the patient. Any suggestions or comments?
    •  
  2. 17 Comments

  3. by   Murt
    Isnt there a clinical test that proves without doubt whether a real ep happened or not?
    We sent someone off to ER recently after an EP and the said that she faked it, no doubt about it.
  4. by   teamplayer
    I don't know of any tests that they do? But, I am really interested in finding out. These children deserve an award for acting if they are not truly having EPS. Can you tell me what tests they did? Thanks for your reply.
  5. by   Murt
    Ill look it up but it could take time as it was a another hospital that did it.
    I spoke to the dotor there and he said that some test proved with out a doubt that it was faked. Ask your doctors if there is such a test and ill let you know if i track it down.
  6. by   teamplayer
    I will ask when I go back to work. (I'm on vacation, now.) Thank you.
  7. by   sanakruz
    WHAT THE HELL?
    This is not a ped med- unless you commonly see schizoprenic 10 year olds! ALL these drugs can cause epr's- go to www.pfizer.com and read the monograph.The big thing with Geodon is a potential for a prolonged QT interval and sudden death from torpanade de pointes(spell?)....Not to be mixed with any other drug that prolongs the QT interval (like zoloft).
    I hope their parents or guardians signed a consent!
    Treat these symptoms empirically with inj (deltoid) of cogentin.
    Ive never heard of a "test" unless UR are talking about a cogwheel test where you feel the pts arm muscle as they lower it from a position over the head; Someone experiencing an EPR will "tick" like minutes on a clock(cogwheel) Guess I'm not explaining it well.Its a type of akinesia I believe. You can actually feel the rigid muscle resist being moved.
    Eyeballs rolling up in the socket is called "OCULOGYRIC CRISIS".
    I have seen this with haldol and navane.(but NEVER in PEDS!)
  8. by   sanakruz
    Sorry by "all these meds" I mean antipsychotics all have the potential to cause epr's including the atypicals like geodon and risperdal!
    Was your pat given an IM on a emergency basis teamplayer? That would make it all the more disturbing to have an MD fail to treat such a young person!
  9. by   teamplayer
    No, meds were ordered to treat this patient, Sanakruz. That's what really made me frustrated. This doctor refused to order anything, that evening. Usually, he orders Benadryl 50mg IM. But, he was convinced that he was faking it. Like I said if he was, he sure deserves an award for acting. This same doctor once yelled at me for interrupting a treatment team meeting because I had an adolescent with EPS. He said, "I just saw him 5 minutes ago and he was fine." Well, he had nucchal rigidity, involuntary tongue movement, slurred speech and was drooling. The doctor came out and looked at him, suspected that he was faking it. But, did order Benadryl 50 mg IM. As far as peds go, we have several children on various antipsychotics. Some of the one's prescribed are seroquel, risperdal, geodon, and abilify. I have seen EPS on the drugs, such as risperdal and haldol in the adults.
    And also seen a few on Zyprexa. But, I have seen 5 cases with geodon in children, with sudden onset. What really bugs me is this doctor orders this as a psychiatric IM med. From what I've seen, I defintely do not like this drug for children and adolescents.
  10. by   sanakruz
    I hear you teamplayer-Are these children truly psychotic or is it "bad behavior" such as violence,throwing things, threatening self harm etc?
    If the latter is the case your facility is using chemical restraints.This type of treatment should only be used on an emergency basis. It doesnt take the place of therapy or rehab or recovery or however one wishes to call it.How long is the average length of stay?And are these kids wards of the court?
  11. by   oneLoneNurse
    we are sitting here at work. Can you mix haldol and benadryl in a syringe ?
  12. by   Thunderwolf
    Quote from oneLoneNurse
    we are sitting here at work. Can you mix haldol and benadryl in a syringe ?
    No...they are incompatible.
  13. by   CharlieRN
    I don't think I have ever, in 20 yrs of psych nursing, seen anyone "fake" EPS. Pretty much impossible to fake cogwheel ridgedity, in any case. Why fake it? What is the pay off? What is gained by the patient? If faking is really suspected, I suppose a placebo could be tried. But even if pacebo is effective in controling sx it only shows the sx to be psycho-somatic, not volitional. If you suspect a person is getting a buzz off Benedryl, then use cogentin.
  14. by   PRNMEDS
    I have not seen anyone with EPS from Geodon - but I am sure it can happen. My esperience with EPS is that when you see it - you know it. It would be difficult to fake - the muscle tension etc is hard to maintain if not for real. I can't believe the doctor would not treat it. You should speak with your Nursing Supervisor or Director about that.

    Haldol and Benadry can be mixed. Its Cogentin and Benadryl that cant be in syringe together.

close